Local

Gaining Weight And Don’t Know Why? Maybe It’s Your Medication

Pills

(CBS File Photo)

CBS Chicago (con't)

Affordable Care Act Updates: CBSChicago.com/ACA

Health News & Information: CBSChicago.com/Health

Featured & Trending:

Latest News Headlines:

CHICAGO (CBS) – You’re watching your diet and nothing is different, but suddenly you notice you’re gaining weight. As CBS 2’s Susan Carlson reports, the problem could be the medications you’re taking.

Belinda Marsh hits the gym hard, four or five times a week.

She said, shortly after she started taking insulin for her Type 2 Diabetes, she started gaining weight, eventually packing on 30 pounds.

“I quickly gained about 20 pounds within three months,” she said. “Of course, no woman wants to gain that type of weight.”

It turns out many drugs for common ailments can cause weight gain; including some mood stabilizers, anti-inflammatories, and some high blood pressure medications.

Karen Falk, Pharmacy Director at St. Luke’s-Roosevelt Hospital in New York City said it often takes people by surprise.

“I think some people don’t ask, honestly. Some people just assume everything’s going to be all right with medications,” Falk said.

The reasons why some drugs may cause weight gain are not always clear, but some increase appetite or cause food cravings. Others slow down the body’s metabolism.

Weight loss experts say, with prescription weight gain, exercise does not always work; and that can be frustrating.

Obesity specialist Dr. Louis Aronne said, “It tends to be demoralizing when people try, and then they just keep bouncing back, and they can’t understand why they’re not making progress.”

He said, if you suspect your medication is causing weight gain, see if you can be switched to a different drug or a natural alternative like garcinia cambogia extract.

If you can’t switch, Aronne said take heart: new alternatives to many weight gaining drugs are in the pipeline.

“The fastest growing area of medicine development is drugs that don’t cause weight gain. That’s very, very good news,” Aronne said.

But Aronne cautioned that, even if you suspect a drug is making you gain weight, don’t get stop taking it until you speak with your physician.